New Risk Associated with Testosterone Replacement Therapy

The FDA is now warning consumers that testosterone replacement therapy products increase the risk of blood clots.  Venous thromboembolism (VTE), which includes deep vein thrombosis (DVT) and pulmonary embolism (PE) are the main events covered in this warning.

We have known for some time that testosterone replacement therapy can cause a condition called polycythemia which is a long word for an abnormal increase in red blood cell production.  There is some thought that VTE’s have been the result of the increased production of red blood cells and a “thicker” blood circulating through the body.  The latest warnings from the FDA come as a result of postmarketing reports of VTE’s that have been noted in the absence of polycythemia, that is, in men who’s red blood cell level (aka hematocrit) is normal.

David J. Miller, RPh, FIACP Owner, Cheif Formulation Scientist

David J. Miller, RPh, FIACP
Owner, Cheif Formulation Scientist

Symptoms of DVT in the legs include:

 

  • pain
  • edema
  • warmth
  • redness

 

Symptoms of PE include an acute or sudden shortness of breath.

 

To further complicate matters, if a thromboembolism breaks loose from the vein in which it is lodged, it can travel through the blood stream and lodge in another area of the body such as the heart, lung or brain and can cause serious injury and death.

 

Although the warning is specific for FDA approved testosterone replacement products such as Androgel, Testim, Axiron, Fortesta and Depo-Testosterone (testosterone cypionate for injection), it is equally applicable to compounded testosterone replacement therapy.

 

What should you do?

 

  1. Report any adverse symptoms, especially those noted above, to your physician immediately.
  2. Although some VTE’s seem to be unrelated to the amount of red blood cells in your blood, it remind your provider to keep an eye on your blood levels, especially your hematocrit.
  3. Donate Blood Regularly. This is a win-win for you and your community.
  4. Carefully evaluate with your physician the risk versus benefit relationship of testosterone replacement therapy. If it has been many years since your levels were evaluated and you discussed your most recent symptoms with your physician, it may be time to revisit your testosterone therapy protocol.
This entry was posted in Hormones. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *